Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 99, NWS Columbia, SC

July 6, 2000Newberry County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 6, 2000, 6:51 PM EDT for Newberry County, South Carolina. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 6, 2000, 6:51 PM EDT (22:51 UTC)
Expired
Jul 6, 2000, 7:15 PM EDT
In force
24 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Newberry County, SC

The radar

The Columbia radar (KCAE), 58 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 7:10 PM EDTThunderstorm Wind 50 ELittle Mtn, SCEM reported trees down on Old Dutch road off hwy 76.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2000-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 668 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2000-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
668 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

362 
WUUS52 KCAE 062253
SVRCAE
SCC071-062315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
651 PM EDT THU JUL 6 2000

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 715 PM EDT.

* AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHEAST OF PROSPERITY...OR ABOUT 8
  MILES EAST OF NEWBERRY...MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SOUTHEASTERN NEWBERRY COUNTY...INCLUDING NORTHWEST LAKE MURRAY AND 
  LITTLE MOUNTAIN AT 710 PM EDT

THIS IS A DANGEROUS STORM WITH LARGE HAIL. STAY INDOORS AWAY FROM
WINDOWS.

REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
OR TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN COLUMBIA.

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:00 PM EDT, 4 hours 51 minutes earlier.

Area forecast discussion, Jul 6, 2:00 PM EDT, 4 hours 51 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-077-070520-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA, SC
200 PM EDT THU JUL 6 2000

MODELS FCST UPPER RIDGE TO PROGRESS VERY SLOWLY EWRD THRU THE 5 DAY
PERIOD. CONVECTIVE ACTIVITY ASSOCIATED WITH VORTS ROTATING ABOUT THE
PERIPHERY OF THE RIDGE IS DIFFICULT TO PIN DOWN WITH RESPECT TO THE
SPECIFICS OF TIMING AND LOCATION BYOND 12-H AS MODELS HAVE
DIFFICULTY WITH THESE FEATURES. AS RIDGE BUILDS EAST...ACTIVITY SHOULD BE
FORCED MAINLY NORTH AND EAST OF SC. LOOKING AT ETA LI/S...SFC FRONT
NEVER QUITE MAKES IT INTO SC. AIR MASS BOUNDARY TRAPPED ALONG THE
MTNS TO THE WEST AND PUSHES TO NEAR NC/SC BDR TO THE N. AIR MASS
REMAINS QUITE DRY THOUGH ABOVE 10K FT WITH A NORTHERLY WIND PROFILE. HRLY
MODEL SNDGS INDICATE AN INVERSION BETWEEN 10 AND 15K FT FRI AND SAT.
SO WHILE I CANT RULE OUT AN ISOLATED SHWR OR TSTM ALTOGETHER...WILL
NOT PUT IN POP. LOWS NEAR 70 OR LOWER 70S. HIGHS LOWER 90S.

FCSTID = 4
CAE   73  94  71  93 /  10  10  10  10
AGS   71  95  68  93 /  10  10  10  10
SSC   73  94  71  93 /  10  10  10  10
OGB   73  94  71  93 /  10  10  10  10

.CAE...
GA...NONE.
SC...NONE.

In the hours before

Special weather statement, Jul 6, 5:13 PM EDT, 1 hour 38 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-070412-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA, SC
513 PM EDT THU JUL 6 2000

...ISOLATED THUNDERSTORMS LATE THIS AFTERNOON AND EVENING...
THE HEAT OF THE DAY AND THE APPROACH OF A WEAK UPPER-LEVEL
DISTURBANCE WILL HELP CAUSE THUNDERSTORMS LATE THIS AFTERNOON AND
THIS EVENING. THE COVERAGE OF THUNDERSTORMS WILL BE ISOLATED BECAUSE
OF THE LACK OF A SURFACE FRONT.

THE FEW LOCATIONS THAT EXPERIENCE THE THUNDERSTORMS WILL HAVE
FREQUENT LIGHTNING...WIND GUSTS NEAR 40 MPH...AND RAINFALL AMOUNTS
AROUND ONE-HALF OF AN INCH. A WIND GUST AROUND 60 MPH COULD POSSIBLY
OCCUR.

CURRENT DATA DOES NOT FAVOR WIDESPREAD SEVERE THUNDERSTORM DEVELOPMENT.
THEREFORE...EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION SHOULD NOT BE
REQUIRED.

REMEMBER...ALL THUNDERSTORMS CONTAIN DANGEROUS LIGHTNING.
ALWAYS MOVE INDOORS DURING A THUNDERSTORM. IF YOU ARE CAUGHT OUTSIDE
WITH NO TIME TO REACH A SAFE BUILDING OR AN AUTOMOBILE...THEN AVOID
PROJECTING ABOVE THE SURROUNDING LANDSCAPE AS YOU WOULD IF STANDING
ON A HILLTOP OR IN AN OPEN FIELD. AVOID STANDING IN SMALL ISOLATED
SHEDS OR OTHER SMALL STRUCTURES IN OPEN AREAS.

RJL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:58 PM EDTSevere Thunderstorm WarningCAESaluda32 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.